Wisconsin, 2017

Hail in Wisconsin, June 3, 2017

June 3, 2017 · NWS ARX · 2 events in 1 county or zone

A line of thunderstorms moved across north central Wisconsin during the late afternoon hours of June 3rd. These storms dropped dime sized hail near Curtiss in Clark County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A line of thunderstorms moved across north central Wisconsin during the late afternoon hours of June 3rd. These storms dropped dime sized hail near Curtiss in Clark County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 3, 1:40 PM CST, 3 hours 13 minutes earlier.

Area forecast discussion, Jun 3, 1:40 PM CST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
240 PM CDT Sat Jun 3 2017

.SHORT TERM...(Tonight thru Sunday night)
Issued at 240 PM CDT Sat Jun 3 2017

Main fcst concerns this period are SHRA/TSRA chances and strong to
severe storm risk thru tonight, small SHRA/TSRA chance north Sunday
afternoon, warm temps again Sunday.

Data analysis at 18z had a weak low in NW WI with a front SW of this
low into far NW IA. Much of IA and the SW 2/3 of WI in the capped
warm sector ahead of the front. With minimal E-T across much of
IA yet (limited row-crop development) dew points have actually
lowered into the 50s over portions of northern IA into parts of
SW WI. Temps in these areas with the lower dew points climbing
into the upper 80s and lower 90s early this afternoon. Record high
of at least 94F at KLSE as of 19z. The main CAPE/moisture pool
ahead of the front has been moved into northern and eastern WI,
but as of 19z a few SHRA/TSRA were developing ahead of the front
in south-central MN. This where sfc-850mb wind fields indicate
convergence is a bit stronger with the front and less capping on
west edge of the warm sector.

No issues noted with 03.12z model initializations. Solutions
offering a tight consensus as the shortwave energy near the ND/MAN
border rotates quickly toward the Lk Huron area by 12z Sun. Trend
continues flatter/faster with less digging of this feature as it
moves across the north part of the region tonight. Trend also shows
an eastward consensus shift on the shortwave energy from the mid
level low over SW Ont as it drop S-SE across the western great lakes
Sun/Sun night. Overall short-term fcst confidence is average to good.

For the short term, trends mentioned above produce less SHRA/TSRA
chances across the fcst area thru this evening and again Sun
afternoon. Shortwave energy moving quickly east across the north end
of the region tonight acts to shear the cold front advancing more
slowly SE across the region. Front takes on some katabatic
characteristics as west to NW 925-850mb flow increases over the top
of it later this afternoon/tonight. Main mid/upper level lift/
divergence ahead of the shortwave to now pass north of the fcst
area, with a weaker convergence/lift signal along the front as it
pushes SE across the area. Many models, both high res/WRF and larger
scale models now very meager or dry for precip/SHRA/TSRA production
with the passing front late today/tonight. What higher SHRA/TSRA
chances there are, are now this evening, diminishing rather quickly
after midnight as CAPE wanes in the weak low level forcing
environment. As for strong to severe TSRA risk, appears to be mainly
late this afternoon thru early this evening. The main risk is NE of
I-94 where deeper shear is stronger, there is some component of
forcing/lift near/ahead of the shortwave and some lower level thermo-
dynamic forcing will accompany the front. See Swody1 for more
details.

With the eastward trend of the shortwave to drop S-SE across the
region Sun/Sun night, main shot of forcing/lift and increase of 850-
700mb moisture with it passes mainly NE of the fcst area. It now
looks to just clip the N end of the fcst area with enough moisture
for a small SHRA/TSRA chance Sun afternoon. Still another warm early
June day on Sun. 925-805mb temps do cool a bit from those of today,
but still supporting highs for Sun mainly in the 80s, perhaps a 90
or two in the MS/WI river valleys. Main cold push behind the
shortwave drops across the area Sun night as Can high pressure
starts to build into the region. Blend of Sun night guidance lows
closer to normal and mainly in the 50s looks good.

.LONG TERM...(Monday through Saturday)
Issued at 240 PM CDT Sat Jun 3 2017

For Monday thru Tuesday night: main fcst concern this period is
temperatures.

Model runs of 03.12z offer a tightening consensus for mid level
shortwave ridging to slowly build SE into the Upper Midwest this
period. Fcst confidence is good this period as it continues to shape
up as dry and quiet with seasonable temps.

Mon thru Tue night to be dominated by drier/cooler Can high pressure
settling south across the region under the shortwave ridging
building into the region. Skies trending clear/mostly clear thru the
period with light north to east winds. After a seasonably warm
weekend, temps trend back to near normal this period. Model
soundings showing mixing to around 875mb both days, with 925mb temps
in the 14c-16c range. Consensus highs in the 70s Mon/Tue appear
quite reasonable. With the center of the high looking to be nearly
overhead Tue night along with a drier BL airmass, lows could be
quite cool by Wed morning, perhaps a few upper 30s in the normally
colder low laying areas along/NE of I-94. Did trend toward cooler of
guidance lows Tue night.

For Wed thru Sat (days 4-7): main fcst concerns this period include
small on-and-off SHRA/TSRA chances Thu thru Sat, temperatures.

Medium range model runs of 03.00z/03.12z in decent agreement for
some shortwave ridging to persist over the region Wed, with hgts
falling over the region Wed night/Thu as shortwave energy drops in
from the NW. Good agreement on NW flow aloft over the region thru
Fri, then mid level ridging to be pushed east into the region
by Sat as strong troughing moves into the western Conus. Given
detail differences on small resulting SHRA/TSRA chances Thu-Sat,
day 4-7 fcst confidence is average.

Modified Can high pressure to persist over the region thru Wed.
Shortwave energy to drop in Wed night/Thu lowers hgts over the
region with the vort tail/trough axis dragging a cold front into the
region. Plenty of timing/strength detail differences with this front
as it would push slowly into/across the area from later Wed night
into Fri as additional pieces of shortwave energy would ripple SE
thru the NW flow aloft thru the end of the week. Some moisture to
come north ahead of the front, with some modest MUCAPE progged over
the area, especially during the afternoon/early evening hours. Until
the detail differences decrease, will have to settle for the small
consensus SHRA/TSRA chances from Thu into Fri night. By Sat, signal
would be for the frontal boundary to start lifting back north as a
warm front. May yet need some SHRA/TSRA chances Sat depending on how
all the timing plays out, but dry per the model consensus OK at this
point. Consensus highs/lows generally near normal for Wed-Fri, then
warming a bit Sat as the ridging aloft would build east appear
well trended at this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1211 PM CDT Sat Jun 3 2017

The main concern for this forecast will be whether any thunderstorms
will impact either airport. A cold front was working east across
Minnesota late this morning as a short wave trough was dropping
southeast out of Winnipeg. This short wave trough will continue
moving southeast across northern Minnesota and Lake Superior through
this evening. This takes the best pv advection in the 500-300 mb
layer well north of the area with the low level moisture transport
expected to be focused well to the north along the warm front that
moved through the region overnight. This should allow the greatest
concentration of showers and storms to develop across northern
Wisconsin into the U.P. of Michigan. Additional storms may back
build along the cold front during the late afternoon and early
evening that could hit either airport. Will continue with the VCTS
mention, although confidence if rather low that there will be much
along the front well south of the dynamic support. Otherwise, VFR
conditions expected through the period for both sites.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...RRS
LONG TERM....RRS
AVIATION.....04
Hazardous weather outlook, Jun 3, 8:46 AM CST, 8 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
946 AM CDT Sat Jun 3 2017

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-041100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
946 AM CDT Sat Jun 3 2017

This Hazardous Weather Outlook is for portions of northeast Iowa,
southeast Minnesota and southwest into central Wisconsin.

.DAY ONE...Rest of Today and Tonight

Scattered thunderstorms are expected later this afternoon into
the evening. A few will be strong, potentially severe. Large
hail, damaging wind gusts and heavy downpours are the threats.
Main threat time is between 3 and 8 pm. Thunderstorms will be
possible across the entire area with the higher chances for
severe weather along and north of Interstate 94.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated thunderstorms are possible for some locations Sunday
afternoon and again Wednesday and Wednesday night. Severe weather
is not currently expected.

.SPOTTER INFORMATION STATEMENT...

A few spotter groups could be needed later today.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

04

In the hours before

Special weather statement, Jun 3, 2:26 PM CST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service La Crosse WI
326 PM CDT Sat Jun 3 2017

MNZ079-086>088-094-095-WIZ032-033-032130-
Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Buffalo-Trempealeau-
Including the cities of Wabasha, Dodge Center, Rochester, Winona,
Austin, Preston, Alma, Arcadia, and Whitehall
326 PM CDT Sat Jun 3 2017

...Thunderstorms Moving into Parts of Southeast Minnesota and
West-Central Wisconsin...

At 320 pm...a line of showers and thunderstorms was located from
just west of Mondovi Wisconsin to Dodge Center and Albert Lea
Minnesota. The line was moving east at 30 mph. By 430 pm the
leading edge of the line will be near Osseo Wisconsin to Winona
and Grand Meadow Minnesota.

The stronger storm will be capable of producing hail up to 1/2
inch diameter and gusty winds up to 45 mph. If one of these storms
approaches your location, moving inside a sturdy shelter until it
passes.

RRS
Special weather statement, Jun 3, 3:26 PM CST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service La Crosse WI
426 PM CDT SAT JUN 3 2017

WIZ017-032215-
Taylor-
426 PM CDT SAT JUN 3 2017

...A STRONG THUNDERSTORM IMPACTING NORTHERN TAYLOR COUNTY...

At 425 PM CDT, a strong thunderstorm was located 10 miles east of
Jump River, or 19 miles northwest of Medford, moving east at 35 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Through 515 pm, locations impacted include...

Rib Lake, Chelsea, Westboro, Jump River, The Mondeaux Flowage,
North Twin Lake, County Roads D And N, Wood Lake and Camp Forest
Spring.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4526 9005 4525 9082 4538 9082 4538 9004
TIME...MOT...LOC 2125Z 276DEG 31KT 4537 9059

Lawrence
Special weather statement, Jun 3, 3:37 PM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service La Crosse WI
437 PM CDT Sat Jun 3 2017

MNZ079-088-WIZ029-032>034-032300-
Wabasha-Winona-Clark-Buffalo-Trempealeau-Jackson-
Including the cities of Wabasha, Winona, Neillsville, Alma,
Arcadia, Whitehall, and Black River Falls
437 PM CDT Sat Jun 3 2017

...Thunderstorms Crossing Portions of Southeast Minnesota into
West Central Wisconsin...

At 430 pm, a line of showers and thunderstorms was located from
near Medford, Wisconsin down toward Wabasha, Minnesota, moving
east around 30 mph. This line of storms will continue moving east
through 6 pm, being capable of producing brief wind gusts to 45
mph, hail, localized very heavy rainfall, and dangerous cloud to
ground lightning.

If storms approach your location, please move to a safe place of
shelter.

Lawrence
Special weather statement, Jun 3, 4:50 PM CST, 3 minutes before
Special Weather Statement
National Weather Service La Crosse WI
550 PM CDT Sat Jun 3 2017

MNZ079-086>088-094>096-WIZ017-029-032>034-041-042-040000-
Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark-
Buffalo-Trempealeau-Jackson-La Crosse-Monroe-
Including the cities of Wabasha, Dodge Center, Rochester, Winona,
Austin, Preston, Caledonia, Medford, Neillsville, Alma, Arcadia,
Whitehall, Black River Falls, La Crosse, Sparta, and Tomah
550 PM CDT Sat Jun 3 2017

...Thunderstorms Crossing Portions of Southeast Minnesota into
North-Central Wisconsin...

At 545 pm, a line of showers and thunderstorms extended from near
Medford Wisconsin to around Winona and Austin Minnesota. The line
was moving southeast around 20 mph. By 7 pm the leading edge of
the line is expected to be near Wausau and Tomah Wisconsin to
Caledonia Minnesota and Osage Iowa.

The stronger storms in the line will be capable of producing
brief wind gusts of 40 to 50 mph hail up to 1/2 inch diameter,
brief heavy downpours and dangerous cloud to ground lightning.

If storms approach your location, please move inside a sturdy
shelter until the storm passes.

RRS

The radar

The La Crosse radar (KARX), 137 km away, was scanning. The volume nearest the first event began at 22:50 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Clark

When
June 3, 4:53 PM CST
Where
Clark County, 4.4 mi NNE of Atwood
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.940, -90.450

Hail, Clark

When
June 3, 4:55 PM CST
Where
Clark County, 4.17 mi N of Atwood
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.940, -90.470

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702540, 702542.